Illinois, 2014Damaging Winds in Illinois, July 26, 2014
July 26, 2014 · NWS ILX · 16 events in 6 counties and zones
An upper-level disturbance associated with previous convection over the Plains triggered showers and thunderstorms across central Illinois during the afternoon and evening of July 26th. Some of the storms along the leading edge of a stratiform rain area intensified and produced gusty winds of around 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance associated with previous convection over the Plains triggered showers and thunderstorms across central Illinois during the afternoon and evening of July 26th. Some of the storms along the leading edge of a stratiform rain area intensified and produced gusty winds of around 60 mph. Scattered wind damage was reported along and east of a Clinton to Olney line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 26, 12:57 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 26, 12:57 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
157 PM CDT Sat Jul 26 2014
.DISCUSSION...
ISSUED 150 PM CDT Sat Jul 26 2014
ILX Local objective analysis as of 18z indicating the cap holding
strong across our northern forecast area where the frontal boundary
has slipped south of early this afternoon. Further south, we have
seen the cap weaken with Mixed Layer Cins down to around 100 along
the I70 corridor with Mixed Layer Capes were up to 3800 j/kg over
far west central IL where temps have climbed into the upper 80s
with dew points in the mid to upper 70s. 18z sounding from ILX and
DVN showing some moisture around 2500-3000 feet with a dry layer
from 850 to 500 mb and the cap holding strong at both locations.
SHORT TERM...Tonight through Tuesday
Storm coverage tonight the main forecast issue as all models weaken
the cap significantly this evening as the main upper level energy
starts to push into the region accompanied by cooling temperatures
aloft. HRRR and WRF-HOP ensembles were indicating the main convection
would be tracking across northern Missouri and into central to southeast
Illinois late this afternoon and evening, along the differential heating
boundary set up by the lower cloud cover. Further south, nothing but
sunshine and temps in the low to mid 90s, so quite a contrast across
central thru southeast Illinois which many times these storms tend to
propagate through. If the cap is breached there is plenty of CAPE and
Shear to interact with this evening with a fast moving QLCS still looking
more likely at least over our southern half of the forecast this evening.
Damaging winds and large hail will be the primary threats but enough
low level shear prevalent, especially near the boundary across our
northern counties, that a tornado could develop with a persistent
rotating updraft. Some of the storms could start to back-build later
this evening as the low level jet starts to back more into a southwest
to west direction increasing the threat for locally heavy rainfall.
Storms should start to edge out of our forecast area Sunday morning
as the front settles to our southeast by afternoon. Will still keep
low chance pops going, especially across the east but some fairly
decent dry air will be advecting in on a gusty west to northwest
wind during the afternoon. Cooler and much less humid air will filter
southeast into our area Monday and Tuesday as an unseasonably deep
trof settles in north of the Great Lakes.
LONG TERM...Wednesday through Saturday
The deep h5 trof will be the main weather story for much of this
period bringing rather cool temperatures for the first few days of
August, although latest guidance was not quite as cool as previous
runs as we see daytime highs edge back to or just above 80 degrees
starting on Wednesday. Rain chances remain a challenge as models
diverge with respect to timing of individual shortwaves that drop
southeast into the region bringing mainly diurnally driven shower
and thunderstorm chances, especially on Friday and Saturday.
Smith
&&
.AVIATION...
ISSUED 1259 PM CDT Sat Jul 26 2014
Main concern with forecast is timing of thunderstorms that
potentially could be strong to severe late this afternoon into
mid evening. Leaned on the HRRR model for timing of convection
which appears to have a good handle on convection over MO. Have
22-24Z timing for western TAF sites of PIA and SPI, 23-01Z for DEC
and BMI and 00-02Z for CMI. Kept strong wind gusts of 35-40 kts
with thunderstorms and vsbys 1-3 miles with heavy rains and MVFR
ceilings. Convection currently moving east into central/nw MO.
Frontal boundary over nw IL nw of the IL river could develop
convection sooner this afternoon at PIA so will monitor this.
Otherwise frontal boundary to push se through central IL into this
evening with sw winds of 7-12 kts and few higher gusts turn WSW
this evening and lighten up to 4-7 kts and veern WNW and increase
to 10-15 kts Sunday morning with gusts 15-20 kts after 15Z/10 am.
07
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 2:12 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SAT JUL 26 2014
ILZ027>031-036>038-040>043-047>053-271100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
312 PM CDT SAT JUL 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
ILLINOIS THROUGH MID EVENING. SEVERE WIND GUSTS OF 60 TO 75 MPH
ARE THE GREATEST THREAT. IN ADDITION LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74. VERY HEAVY RAINS
AND FREQUENT LIGHTNING IS A RISK AS WELL.
HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON.
HEAT INDICES OF 95 TO 100 DEGREES WILL APPROACH HAZARDOUS LEVELS
FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS MAY OCCUR FROM THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM TODAY.
ILZ044>046-054>057-061>063-066>068-071>073-271100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
312 PM CDT SAT JUL 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
ILLINOIS FROM LATE AFTERNOON THROUGH MID EVENING. SEVERE WIND
GUSTS OF 60 TO 75 MPH ARE THE GREATEST THREAT. IN ADDITION LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74.
VERY HEAVY RAINS AND FREQUENT LIGHTNING IS A RISK AS WELL.
HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON.
HEAT INDICES OF 95 TO 103 DEGREES WILL APPROACH HAZARDOUS LEVELS
FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS MAY LINGER ON SUNDAY ACROSS EASTERN ILLINOIS
ESPECIALLY FROM I-57 EAST. ISOLATED THUNDERSTORMS ARE AGAIN
POSSIBLE FROM THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM 4 TO 10 PM TODAY.
07
In the hours before
Special weather statement, Jul 26, 3:43 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT SAT JUL 26 2014
ILZ054>056-061-063-262230-
CLARK-COLES-DOUGLAS-MOULTRIE-SHELBY-
443 PM CDT SAT JUL 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHERN SHELBY...
NORTHWESTERN CLARK...SOUTHERN MOULTRIE AND SOUTHWESTERN DOUGLAS
COUNTIES UNTIL 530 PM CDT...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SULLIVAN...MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALLENVILLE...
COOKS MILL...
MATTOON...
HUMBOLDT...
CHARLESTON...
RARDIN...
OTHER LOCATIONS AFFECTED INCLUDE...KIRKSVILLE...COLES...COLES COUNTY
AIRPORT...FAIRGRANGE AND BUSHTON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3963 8799 3939 8801 3951 8877 3969 8874
TIME...MOT...LOC 2143Z 277DEG 34KT 3959 8863
07
Thunderstorm Wind, De Witt
- When
- July 26, 3:53 PM CST to 3:58 PM CST
- Where
- De Witt County, 1.73 mi ENE of Birkbeck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -88.840
Several trees and tree branches were blown down.
Thunderstorm Wind, De Witt
- When
- July 26, 3:57 PM CST to 4:02 PM CST
- Where
- De Witt County, 2.33 mi NNE of Lane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -88.830
A large tree and several tree branches were blown down about 7 miles east of Clinton.
Thunderstorm Wind, De Witt
- When
- July 26, 3:57 PM CST to 4:02 PM CST
- Where
- De Witt County, 3.48 mi NW of Fullerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -88.790
Several tree limbs were blown down.
Thunderstorm Wind, De Witt
- When
- July 26, 4:05 PM CST to 4:10 PM CST
- Where
- De Witt County, Farmer City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.250, -88.630
A tree was blown down in Farmer City.
Thunderstorm Wind, Champaign
- When
- July 26, 4:05 PM CST to 4:10 PM CST
- Where
- Champaign County, Mahomet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.200, -88.400
A tree was blown into power lines in Mahomet.
Thunderstorm Wind, Coles
- When
- July 26, 4:06 PM CST to 4:11 PM CST
- Where
- Coles County, Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -88.370
Several large tree branches were blown down.
Thunderstorm Wind, Champaign
- When
- July 26, 4:14 PM CST to 4:19 PM CST
- Where
- Champaign County, 1.56 mi W of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $22,000
- Reported by
- Public
- Coordinates
- 40.099, -88.229
Trees were blown down in Mount Hope Cemetery in Urbana.
Thunderstorm Wind, Champaign
- When
- July 26, 4:15 PM CST to 4:20 PM CST
- Where
- Champaign County, 0.79 mi W of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 40.098, -88.215
A few trees and large tree branches were blown down near Florida and Orchard in Urbana.
Thunderstorm Wind, Clark
- When
- July 26, 4:40 PM CST to 4:45 PM CST
- Where
- Clark County, Martinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.330, -87.880
Two one-foot diameter poplar trees were blown down in Martinsville.
Thunderstorm Wind, Champaign
- When
- July 26, 4:43 PM CST to 4:48 PM CST
- Where
- Champaign County, 2.14 mi NNW of Homer Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- CoCoRaHS
- Coordinates
- 40.060, -87.960
A tree was snapped off at the ground. Another tree was uprooted and several branches were blown down.
Thunderstorm Wind, Clark
- When
- July 26, 4:50 PM CST to 4:55 PM CST
- Where
- Clark County, Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.380, -87.700
Several tree branches were blown down in Marshall.
Thunderstorm Wind, Vermilion
- When
- July 26, 5:05 PM CST to 5:10 PM CST
- Where
- Vermilion County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -87.630
A large tree was blown down blocking Route 1 just south of Georgetown.
Thunderstorm Wind, Vermilion
- When
- July 26, 5:05 PM CST to 5:10 PM CST
- Where
- Vermilion County, 2 mi S of Westville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.001, -87.630
A tree was blown down onto 1800E near Morey Chapel just south of Westville.
Thunderstorm Wind, Vermilion
- When
- July 26, 5:05 PM CST to 5:10 PM CST
- Where
- Vermilion County, Westville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -87.630
Numerous trees were blown down in Westville.
Thunderstorm Wind, Richland
- When
- July 26, 5:50 PM CST to 6:00 PM CST
- Where
- Richland County, Olney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.730, -88.080
A tree was blown down onto power lines causing a power outage across parts of Olney.
Thunderstorm Wind, Richland
- When
- July 26, 6:00 PM CST to 6:05 PM CST
- Where
- Richland County, 2.14 mi SSW of Amity
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -87.940
Numerous tree branches were blown down northeast of Claremont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 26, 20141 death · 1 event
- Hail in Nebraska, July 26, 2014$2.0 million · 1.75 in hail · 1 event
- Flash Flood and Flood in Kentucky, July 26 to 27, 2014$250,000 · 2 in hail · 40 events
- Dust Storm and Damaging Winds in Arizona, July 26 to 27, 2014$160,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in South Dakota, July 26, 2014$45,000 · 2.75 in hail · 22 events
- Excessive Heat in Missouri, July 26, 20145 injured · 6 events
- Flash Flood and Hail in Arizona, July 26 to 27, 2014$55,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, July 26 to 27, 2014$52,000 · 2.25 in hail · 3 events
- Hail in Ohio, July 26, 20142.5 in hail · 11 events
- Hail and Damaging Wind in Minnesota, July 26, 20141.75 in hail · 11 events
- Flash Flooding in California, July 26 to 28, 2014$14,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 26, 20144.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532919, 532920, 532921, 532925, 532926, 532922, 532924, 532923, 532927, 532928, 532930, 532929, 532931, 532932, 532933, 532934.